Applied Categorical Structures

, Volume 12, Issue 5–6, pp 413–425 | Cite as

Effective Descent Morphisms in Categories of Lax Algebras

  • Maria Manuel Clementino
  • Dirk Hofmann


In this paper we investigate effective descent morphisms in categories of reflexive and transitive lax algebras. We show in particular that open and proper maps are of effective descent, result that extends the corresponding results for the category of topological spaces and continuous maps.

monad effective descent morphism lax algebra 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bourbaki, N.: Topologie Générale, Hermann, Paris, 1961.Google Scholar
  2. 2.
    Clementino, M. M. and Hofmann, D.: Triquotient maps via ultrafilter convergence, Proc. Amer. Math. Soc. 130 (2002), 3423–3431.Google Scholar
  3. 3.
    Clementino, M. M. and Hofmann, D.: Topological features of lax algebras, Appl. Categ. Structures 11 (2003), 267–286.Google Scholar
  4. 4.
    Clementino, M. M. and Hofmann, D.: On extensions of lax monads, Theory Appl. Categories (to appear).Google Scholar
  5. 5.
    Clementino, M. M., Hofmann, D. and Tholen, W.: Exponentiability in categories of lax algebras, Theory Appl. Categories 11 (2003), 337–352.Google Scholar
  6. 6.
    Clementino, M. M. and Tholen, W.: Metric, topology and multicategory – a common approach, J. Pure Appl. Algebra 179 (2003), 13–47.Google Scholar
  7. 7.
    Hájek, O.: Notes on quotient maps, Comment. Math. Univ. Carolinae 7 (1966), 319–323.Google Scholar
  8. 8.
    Janelidze, G. and Sobral, M.: Finite preorders and topological descent I, J. Pure Appl. Algebra 175 (2002), 187–205.Google Scholar
  9. 9.
    Janelidze, G. and Tholen, W.: Facets of descent I, Appl. Categ. Structures 2 (1994), 245–281.Google Scholar
  10. 10.
    Lawvere, F. W.: Metric spaces, generalized logic, and closed categories, Rend. Sem. Mat. Fis. Milano 43 (1973), 135–166.Google Scholar
  11. 11.
    Moerdijk, I.: Descent theory for Toposes, Bull. Soc. Math. Belgique 41 (1989), 373–391.Google Scholar
  12. 12.
    Moerdijk, I.: Descent for proper maps of topological spaces, Manuscript, 1990.Google Scholar
  13. 13.
    Reiterman, J. and Tholen, W.: Effective descent maps of topological spaces, Topology Applications 57 (1994), 53–69.Google Scholar
  14. 14.
    Sobral, M. and Tholen, W.: Effective descent morphisms and effective equivalence relations, in Category Theory 1991, CMS Conference Proceedings 13, Amer. Math. Soc., Providence, RI, 1992, pp. 421–432.Google Scholar

Copyright information

© Kluwer Academic Publishers 2004

Authors and Affiliations

  • Maria Manuel Clementino
    • 1
  • Dirk Hofmann
    • 1
  1. 1.Departamento de MatemáticaUniversidade de CoimbraCoimbraPortugal. e-mail

Personalised recommendations